Tapering Or Weaning Off Metoprolol

If taken chronically, it is generally recommended to slowly taper metoprolol to decrease the risk of adverse events.

Question

What is the safe way to discontinue Metropolol after several years of taking it with Eliquis (for my mild A-Fib)? I am experiencing acute leg swelling and discoloration. and I also have a number of other side effects as listed on your site.

Asked by BatuTommy On Nov 21, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Nov 24, 2018

Answer

Metoprolol, a beta adrenergic antagonist (also known as a 'beta-blocker'), is generally recommended to be tapered (step-wise dose decreases) if you have been taking it chronically.

Stopping metoprolol abruptly, or 'cold-turkey' can exacerbate chest pains and could potentially increase the risk of heart attack and other symptoms.

Per the prescribing information for Lopressor (metoprolol tartrate):

"Following abrupt cessation of therapy with certain beta-blocking agents, exacerbations of angina pectoris and, in some cases, myocardial infarction have occurred. When discontinuing chronically administered Lopressor, particularly in patients with ischemic heart disease, the dosage should be gradually reduced over a period of 1-2 weeks and the patient should be carefully monitored."

The recommendation to gradually discontinue metoprolol is generally true for all beta-blocker medications.

Sudden discontinuation of beta-blockers is particularly dangerous if treating coronary artery disease. Potential adverse effects include:

  • Angina (chest pain)
  • Myocardial infarction (heart attack)
  • Arrhythmias
  • Anxiety
  • Tachycardia (increased heart rate)

Most sources, and prescribing information inserts for all beta-blockers recommended to taper gradually over a 1-2 week period to reduce the risk of adverse effects. 

If withdrawal symptoms do occur, even with a gradual taper, it can be beneficial to reinstate therapy at your previously well tolerated dose and decreased more slowly.

Guidelines for the 'Diagnosis and Management of Patients with Stable Ischemic Heart Disease' suggests tapering beta-blockers over a 3 week time period in those who have experienced a prior heart attack and have nitroglycerin available for symptoms of chest pain.

It is important to discuss how to properly discontinue metoprolol with your doctor. There is no 'single' recommendation and a tapering protocol will be based on your current medical situation. Additionally, it is prudent to be monitored for side effects.

Section Summary
Beta-blockers are generally recommended to be slowly tapered as opposed to stopping abruptly. Abrupt discontinuation can increase the risk of adverse events.

About Metoprolol

Metoprolol is available in both immediate and extended release formulations.

Toprol-XL (metoprolol succinate) is the extended release version and Lopressor (metoprolol tartrate) is the immediate release version.

Metoprolol is a beta-blocker. It differs from some other beta-blockers, such as propranolol, in that it is beta-1 selective. These types of beta-blockers are also known as 'cardio-selective'.

'Cardio-selective' beta-blockers tend to cause less side effects than non-selective beta-blockers. Non-selective beta-blockers interact with other beta receptors in the body, which are found in the smooth muscle in the lungs, blood vessels, and other tissues.

Lopressor (metoprolol tartrate) is recommended to be administered with food or immediately after a meal to enhance oral absorption.

Toprol XL (metoprolol succinate) may be administered without regard to food.

More information about metoprolol can be found here:

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions